[Skip to Content]
[Skip to Content Landing]
Article
November 1944

AGRANULOCYTOSIS FOLLOWING MAPHARSEN THERAPY: REPORT OF TWO CASES

Author Affiliations

MEDICAL CORPS, ARMY OF THE UNITED STATES

Arch Derm Syphilol. 1944;50(5):302-305. doi:10.1001/archderm.1944.01510170016003
Abstract

Agranulocytosis following mapharsen therapy is sufficiently rare to make the following case reports of interest:

Case 1.—A 19 year old Negro soldier was admitted to the station hospital, Fort Dix, N. J., on Dec. 16, 1943, complaining of sore throat, malaise, chills and fever, all of two days' duration. Five weeks prior to his admission the patient had had a sore throat, mucous patches and a maculopapular rash which were considered manifestations of secondary syphilis. The Wassermann reaction was 4 plus. He was given standard antisyphilitic therapy, consisting of two injections of mapharsen weekly, beginning with 0.03 Gm. and increasing to 0.06 Gm. per dose. The patient had received five intravenous injections of mapharsen totaling 0.28 Gm. and three intramuscular injections of bismuth subsalicylate in oil totaling 1 Gm. He had received the last injection of mapharsen on December 14, with no immediate reaction. A few

×